Alert archive / South Dakota / Flash Flood Warnings in 2015

Flash Flood Warning 4, NWS Sioux Falls, SD

June 7, 2015Beadle County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Jun 7, 2015, 4:08 PM CDT for Beadle County, South Dakota. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2015, 4:08 PM CDT (21:08 UTC)
Expired
Jun 7, 2015, 7:00 PM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 123 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 4:26 PM CDTFLASH FLOODHuron, SD6 TO 8 INCHES OF WATER FLOODING SOME STREET INTERSECTIONS IN HURON. WATER STARTING TO GO DOWN SLOWLY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2015-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2015-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

376 
WGUS53 KFSD 072108
FFWFSD
SDC005-080000-
/O.NEW.KFSD.FF.W.0004.150607T2108Z-150608T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
408 PM CDT SUN JUN 7 2015

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA...

* UNTIL 700 PM CDT
    
* AT 406 PM CDT...EMERGENCY MANAGEMENT REPORTED A THUNDERSTORM 
  PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. MAJOR STREET FLOODING 
  WAS REPORTED IN HURON AROUND 4 PM...WITH NUMEROUS CARS STALLED IN 
  THE WATER. UP TO ONE INCH OF RAIN HAS ALREADY FALLEN ACROSS HURON 
  IN A VERY BRIEF TIME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH. 

&&

LAT...LON 4433 9827 4440 9826 4440 9818 4433 9817

$$

CHAPMAN
1 follow-up statement
273 
WGUS73 KFSD 072229
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
529 PM CDT SUN JUN 7 2015

SDC005-072238-
/O.CAN.KFSD.FF.W.0004.000000T0000Z-150608T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BEADLE SD-
529 PM CDT SUN JUN 7 2015

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN BEADLE COUNTY IS
CANCELLED...

FLOOD WATERS HAVE RECEDED IN THE CITY OF HURON...AND ARE NO LONGER 
EXPECTED TO POSE A THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO 
HEED ANY ROAD CLOSURES.

LAT...LON 4433 9827 4440 9826 4440 9818 4433 9817

$$

CHAPMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 3:58 PM CDT, 10 minutes earlier.

Area forecast discussion, Jun 7, 3:58 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
358 PM CDT SUN JUN 7 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 358 PM CDT SUN JUN 7 2015

VERY STRONG NORTHERN STREAM WAVE DIGGING THROUGH EASTERN NORTH
DAKOTA THIS AFTERNOON...WHILE CONFLUENCE WITH SOUTHERN STREAM IN
ADVANCE SLIPPING SOUTHWARD ACROSS THE CWA. A BAND OF LIGHT RAINFALL
HAS CONTINUED THROUGH THE AFTERNOON IN THE FRONTOGENETIC FORCING BUT
IS GRADUALLY DECREASING AT PRESENT ACROSS EXTREME SOUTHEAST SOUTH
DAKOTA...NORTHEAST NEBRASKA AND NORTHWEST IOWA.  THIS TREND IS
EXPECTED TO CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON. AS A
RESULT OF THE PRECIPITATION AND CLOUDS...A MUCH COOLER AND STABLE
AIRMASS IS OVER MUCH OF THE CWA. HOWEVER...ON THE NORTHWESTERN
FRINGE OF THE CLOUD SHIELD...HAVE MANAGED TO GET ENOUGH HEATING TO
PUSH TEMPS TO AROUND 80 DEGREES...AND GENERATED ENOUGH SURFACE BASED
CAPE TO POP UP SCATTERED THUNDERSTORMS ALONG A THETA-E GRADIENT ON
THE EDGE OF THE CLOUD SHIELD.  DESPITE 600-1000 CAPE...MUCH OF IT
LOOKS TO BE IN THE HAIL GENERATION RANGE...SO SHOULD SEE A FEW
STORMS CAPABLE OF SMALL HAIL AND WIND GUSTS TO 40 TO 50 MPH. THESE
SHOULD SUCCUMB TO THE DIURNAL CYCLE...AT LEAST IN TERMS OF STRENGTH
AND COVERAGE BY EARLY EVENING...AS WELL AS ATTEMPT TO PROGRESS INTO
THE MORE STABLE AIR SOUTHWARD. FOR THE REMAINDER OF THE OVERNIGHT...
WILL SEE A GRADUAL DECREASE IN CLOUDS...ALTHOUGH WILL RETAIN A FEW
HIGH CLOUDS STREAMING IN FROM THE NORTHWEST.

MONDAY LOOKS TO BE A PLEASANT AND WARM DAY...IF NOT SOMEWHAT BREEZY
OVER MUCH OF THE EASTERN HALF OF THE AREA. TEMPS DRIVEN LARGELY BY
MIXING...WHICH SUGGEST A QUICKER THAN TYPICAL RISE EARLY IN THE DAY
AS NORTHWEST WINDS SURFACE...AND A FINAL PLACE GENERALLY IN THE 80S.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 358 PM CDT SUN JUN 7 2015

MONDAY NIGHT THROUGH WEDNESDAY AFTERNOON STILL LOOKS LIKE A MOSTLY
DRY PERIOD. MODELS SHOW SOME MID LEVEL MOISTURE PASSING OVER THE
EASTERN PART OF THE AREA MONDAY NIGHT BUT DO NOT SEE ENOUGH SUPPORT
FOR SHOWER MENTION..ONLY FOR NON ZERO POPS. MONDAY SHOULD BE NICE
AND WARM THEN TUESDAY LOOKS HOT WITH AN IDEAL WARMING PATTERN JUST
AHEAD OF A COLD FRONT. CLOUD DOVER SHOULD BE MORE MINIMAL THAN
MONDAY AND THE HEATING OVER THE THERMAL AXIS ALONG AND JUST AHEAD OF
THE FRONT SHOULD SEND TEMPERATURES UP TO 90 OR SNOW...PERHAPS EVEN A
FEW MID 90S.

MOISTURE AVAILABILITY FOR THUNDERSTORMS ALONG THE FRONT DOES NOT
LOOK TOO GOOD. THE FRONT IS NOT EXPECTED TO ARRIVE UNTIL THE END OF
THE DAY...WITH EARLIER ARRIVAL IT WOULD HAVE A BETTER SHOT AT A FEW
STORMS OVER THE AREA...AS IT IS...WE ARE TARGETING ANY SPOTTY STORMS
FOR TUESDAY NIGHT. AFTER COORDINATION WILL GO WITH JUST A SLIGHT
CHANCE AND CONFINE THAT TO SOUTHWEST MN.

THE FRONT WILL PASS SOUTH OF THE AREA BEFORE STALLING. THE APPROACH
OF THE WESTERN TROUGH WILL BRING A SURGE OF MOISTURE AND SOME
INSTABILITY TO THE AREA...AND THE DYNAMIC AND THERMAL SUPPORT WITH
THE TROUGH APPROACHING...AND THE FRONT STARTING SOUTH OF THE
AREA...SETS OF A RATHER WET POTENTIAL COUPLE OF DAYS WEDNESDAY NIGHT
INTO FRIDAY...WITH AN OPENING SLIGHT CHANCE MENTION WEST WEDNESDAY
AFTERNOON. AN INTERESTING FACTOR IN THE MOISTURE EQUATION COULD BE
RESIDUAL MID LEVEL TROPICAL MOISTURE FROM DYING HURRICANE BLANCA
BEING SPREAD INTO THE WESTERN PART OF THE COUNTRY BY THE TROUGH.

YESTERDAY SEEMED TO PRESENT A DRY PICTURE FOR NEXT WEEKEND AND THAT
COULD STILL HOLD...BUT MODELS NOW DEPICT ANOTHER TROUGH APPROACHING
FROM THE SOUTHWEST. THE THERMAL SUPPORT DOES NOT LOOK GOOD BUT GIVEN
SOME DYNAMIC SUPPORT...WILL GO WITH THE EXTENDED GUIDANCE CHANCE
POPS FOR THE WEEKEND.

TEMPERATURES WHICH WILL COOL SOME BEHIND THE FRONT WEDNESDAY WILL BE
FAIRLY COOL DURING THE DAY LATE IN THE WEEK ESPECIALLY NORTH...GIVEN
LOADS OF CLOUD COVER AND THE RAIN THREAT...THEN LOOK TO WARM SLOWLY
FOR THE WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1125 AM CDT SUN JUN 7 2015

BAND OF MID LEVEL SHOWERS WILL PRESS THROUGH AREAS SOUTH OF
INTERSTATE 90 THROUGH EARLY AFTERNOON...BUT CEILINGS WILL
REMAIN VFR WITHIN THE PRECIP AREA. OTHER ISOLATED TO SCATTERED
SHOWERS AND THUNDER WILL DEVELOP DURING THE EARLY TO MID AFTERNOON
HOURS ON THE NORTHERN FLANK OF EXITING CLOUD SHIELD AS ATMOSPHERE
DESTABILIZES...BUT WILL LIKELY REMAIN BELOW MENTIONABLE LEVELS IN
TAFS PAST A VICINITY MENTION.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...CHAPMAN
LONG TERM...
AVIATION...CHAPMAN
Hazardous weather outlook, Jun 7, 3:25 PM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 PM CDT SUN JUN 7 2015

MNZ071-SDZ038>040-052>054-057-058-082030-
LINCOLN MN-BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-BRULE-
AURORA-
325 PM CDT SUN JUN 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS LATE AFTERNOON WILL BE CAPABLE OF SMALL
HAIL AND WIND GUSTS TO AROUND 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL RETURN TO THE AREA LATE THIS WEEK.
WHILE A FEW STORMS MIGHT BECOME SEVERE IT IS TOO EARLY TO PINPOINT
JUST WHEN. STAY TUNED FOR FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098-
NEZ013-014-SDZ050-055-056-059>071-082030-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-GREGORY-LAKE-MOODY-DAVISON-HANSON-
MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-
BON HOMME-YANKTON-CLAY SD-UNION-
325 PM CDT SUN JUN 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL RETURN TO THE AREA LATE THIS WEEK.
WHILE A FEW STORMS MIGHT BECOME SEVERE IT IS TOO EARLY TO PINPOINT
JUST WHEN. STAY TUNED FOR FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:02 PM CDTSevere Thunderstorm WarningFSDCharles Mix24 min
Jun 6, 7:31 PM CDTSevere Thunderstorm WarningFSDClay, Union44 min
Jun 6, 7:44 PM CDTTornado WarningFSDClay31 min
Jun 6, 8:22 PM CDTSevere Thunderstorm WarningFSDLake, Moody38 min
Jun 6, 8:30 PM CDTTornado WarningFSDClay, Turner, Yankton13 min
Jun 6, 9:23 PM CDTFlash Flood WarningFSDLake, Moody3 hr
Jun 6, 10:11 PM CDTFlash Flood WarningFSDUnion3 hr
Jun 7, 10:47 AM CDTRiver Flood WarningFSDMinnehaha, Moody40 hr
Jun 7, 4:34 PM CDTTornado WarningFSDMiner12 min
Jun 7, 4:52 PM CDTSevere Thunderstorm WarningFSDHanson, McCook, Miner23 min

Nearby

Flash Flood Warnings in South Dakota, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.